Florida, 2007

Hail and Damaging Wind in Florida, May 14, 2007

May 14, 2007 · NWS MFL · 2 events in 1 county or zone

Strong to severe thunderstorms affected the Naples area, producing hail, strong winds and minor flooding. About 1,000 customers were without power in Collier County as a result of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Strong to severe thunderstorms affected the Naples area, producing hail, strong winds and minor flooding. About 1,000 customers were without power in Collier County as a result of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 14, 2:13 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, May 14, 2:13 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
313 PM EDT MON MAY 14 2007

.DISCUSSION...HIGH PRESSURE JUST COMING OFF THE MID ATLANTIC COAST
WILL CONTINUE TO THE EAST AND ITS INFLUENCE ON SOUTH FLORIDA WILL
DECREASE. GFS40 SHOWS A POSSIBLE INVERTED TROUGH IN THE EASTERLIES
MOVING THROUGH TUESDAY AND LIKELY CHANCES OF AFTERNOON AND EARLY
EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MID WEEK
AND SOMEWHAT DRYER AIR WILL MOVE IN FOR THE WEEKEND. GFS40 SHOWS A
LOW PRESSURE SYSTEM MOVING UP FROM THE CARIBBEAN SEA TO CUBA
THROUGH THURSDAY AND WILL MOVE TO THE NORTHEAST TO AROUND BERMUDA
BY THE WEEKEND. THIS SCENARIO HAS BEEN SEEN BEFORE RECENTLY AND
NEVER MATERIALIZED. WILL NEED TO WAIT AND SEE IF A LOW DOES DEVELOP.
NEVERTHELESS, 88-D PAINTS LOTS OF ACTIVITY WITH OUTFLOWS. THOUGHT
EARLIER THAT STRONG STORM MAY FORM BUT AT THIS TIME IT LOOKS LIKE
JUST HIGH PRECIP. AND SMALL HAIL EVENT.

&&

.AVIATION...STILL A LITTLE SMOKE AND HAZE ACROSS SOUTH FLORIDA THIS
AFTERNOON WITH A FEW SITES REPORTING 5 TO 6 MILES IN HZ, BUT FOR
THE MOST PART THE BIGGEST CONCERN FOR THE REST OF THE AFTERNOON
AND EVENING WILL BE THUNDERSTORMS ALTHOUGH THE MAJORITY OF THE
STORMS WILL BE OVER THE INTERIOR. VCTS WILL BE LEFT IN THE TAFS
FOR THE REST OF THE EVENING, AND IN FLL AND PBI OVERNIGHT FOR
NOCTURNAL STORMS OVER THE ATLANTIC WATERS. THE EASTERLY FLOW WILL
CONTINUE TO INCREASE TOMORROW AND THE SMOKE AND HAZE WILL CONTINUE
TO THIN, HOWEVER SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP.

.MARINE...GOOD BOATING CONDITIONS WILL EXIST FOR MOST OF THE WEEK
WITH LESS THAN 15 KNOTS AND SEAS MAINLY LESS THAN 5 FEET. WINDS
WILL BECOME NORTH AND INCREASE BY FRIDAY NIGHT ESPECIALLY IF THE
LOW FROM THE CARIBBEAN MATERIALIZES.

&&

.FIRE WEATHER...NO CONCERNS FOR FIRE WEATHER AS THE MINIMUM RHS
EACH AFTERNOON WILL BE ABOVE 35 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  73  84  72  84 / 50 70 40 60
FORT LAUDERDALE  74  85  73  84 / 50 70 40 60
MIAMI            74  86  73  85 / 50 70 40 60
NAPLES           68  85  69  85 / 40 60 40 60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...18/GR
SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, May 14, 10:02 AM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1102 AM EDT MON MAY 14 2007

FLZ063-066>075-150300-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1058 AM EDT MON MAY 14 2007

...NUMEROUS THUNDERSTORMS EXPECTED TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RIP CURRENTS: EASTERLY WINDS WILL BE INCREASING TODAY AND THUS
THERE IS A SLIGHT RISK OF RIP CURRENTS TODAY ALONG THE BEACHES OF
PALM BEACH...BROWARD...AND MIAMI-DADE COUNTIES.

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
TODAY WITH THE THREAT FOR FREQUENT LIGHTNING STRIKES...STRONG
GUSTY WINDS...HAIL...AND BRIEF VERY HEAVY RAINFALL.

WATERSPOUTS: SHOWERS AND THUNDERSTORMS THAT DO FORM OVER THE
COASTAL ATLANTIC WATERS INCLUDING BISCAYNE BAY MAY HAVE A SLIGHT CHANCE
OF PRODUCING AN ISOLATED WATERSPOUT.

WIND: THE STRONGER THUNDERSTORMS COULD PRODUCE SURFACE WIND GUSTS
TO 50 MPH.

HAIL: SOME OF THE STRONGEST THUNDERSTORMS TODAY COULD PRODUCE HAIL
UP TO ONE INCH MAINLY OVER THE INTERIOR PORTIONS OF SOUTH FLORIDA
AND ALONG THE SOUTHWEST COAST.

FLOODING: SOME STANDING WATER IN POORLY DRAINED LOCATIONS MAY
OCCUR IN BRIEF VERY HEAVY RAINFALL IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TUESDAY AND
WEDNESDAY WITH A SLOW DECREASE THURSDAY INTO NEXT WEEKEND.

IN ADDITION, EASTERLY FLOW WILL BE ON THE INCREASE THROUGH MID
WEEK. THIS WILL RESULT IN AN INCREASING THREAT FOR RIP CURRENTS
ESPECIALLY ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

TINGLER

In the hours before

Special weather statement, May 14, 9:41 AM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1041 AM EDT MON MAY 14 2007

FLZ073-074-141515-
WESTERN DADE FL-DADE METROPOLITAN FL-
1041 AM EDT MON MAY 14 2007

AT 1038 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE MOVING ONSHORE NEAR HOMESTEAD FROM BISCAYNE
BAY...MOVING SOUTHWEST AT 20 MPH.

NUMEROUS REPORTS OF A FUNNEL CLOUD HAVE BEEN REPORTED WITH THIS
ACTIVITY. THIS FUNNEL CLOUD ACTIVITY IS EXPECTED TO DISSIPATE AS
ACTIVITY MOVES INLAND.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TINGLER
Special weather statement, May 14, 3:05 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
405 PM EDT MON MAY 14 2007

FLZ073-075-142030-
WESTERN DADE FL-MAINLAND MONROE FL-
405 PM EDT MON MAY 14 2007

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF FLAMINGO...MOVING WEST AT 10
MPH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

70/DD
Special weather statement, May 14, 3:07 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
407 PM EDT MON MAY 14 2007

FLZ069-070-142030-
EASTERN COLLIER FL-WESTERN COLLIER FL-
407 PM EDT MON MAY 14 2007

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MARCO ISLAND AIRPORT...OR 7 MILES NORTHEAST
OF MARCO ISLAND...MOVING WEST AT 10 MPH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

70/DD

The radar

The Miami radar (KAMX), 158 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Collier

When
May 14, 3:20 PM EST to 3:25 PM EST
Where
Collier County, 2.17 mi NNE of Naples Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.300, -81.790

Hail observed in Naples Park.

Thunderstorm Wind, Collier

When
May 14, 3:25 PM EST
Where
Collier County, (Apf)naples Muni Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
26.150, -81.780

Winds flipped over a Cessna 150 plane which was tied down at the Naples Municipal Airport. Minor damage was also noted at the airport's commercial terminal.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34542, 34562.